Iowa, 2025

Cold and Winter Weather in Iowa, December 13 to 14, 2025

December 13 to 14, 2025 · NWS FSD · 19 events in 11 counties and zones

A clipper system brought a band of light to moderate snowfall across southeast South Dakota, northeast Nebraska, and northwest Iowa during the early morning through midday hours of December 13. With northerly winds as much as 15 to 30 mph, a strong arctic high-pressure area plunged through the Northern Plains through December 14 with dangerously cold conditions and wind chills as low as -20…

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A clipper system brought a band of light to moderate snowfall across southeast South Dakota, northeast Nebraska, and northwest Iowa during the early morning through midday hours of December 13. With northerly winds as much as 15 to 30 mph, a strong arctic high-pressure area plunged through the Northern Plains through December 14 with dangerously cold conditions and wind chills as low as -20 degrees F to -35 degrees F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 12, 10:49 PM CST, 3 hours 11 minutes earlier. Its key messages:

  • Patchy blowing and falling snow may reduce visibilities through the early evening hours, so use extra caution on the roads during the evening commute.
  • Another round of snow moves in late tonight and continues into tomorrow morning. 2-4" of snow is expected mainly near and south of I-90, with a low-to-medium chance (20-50%) of a few spots seeing greater than 4 inches of snow.
  • An influx of arctic air over the weekend will lead to cold temperatures and even colder winds chills especially by Sunday morning. Wind chill values as low as -30 degrees are expected.
  • Quieter conditions return by next week with a shift towards milder temperatures by midweek.
Area forecast discussion, Dec 12, 10:49 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1049 PM CST Fri Dec 12 2025

.KEY MESSAGES...

- Patchy blowing and falling snow may reduce visibilities
  through the early evening hours, so use extra caution on the
  roads during the evening commute.

- Another round of snow moves in late tonight and continues into
  tomorrow morning. 2-4" of snow is expected mainly near and
  south of I-90, with a low-to-medium chance (20-50%) of a few
  spots seeing greater than 4 inches of snow.

- An influx of arctic air over the weekend will lead to cold
  temperatures and even colder winds chills especially by Sunday
  morning. Wind chill values as low as -30 degrees are expected.

- Quieter conditions return by next week with a shift towards
  milder temperatures by midweek.

&&

.DISCUSSION...
Issued at 248 PM CST Fri Dec 12 2025

It's been a cold and breezy day on our Friday as
temperatures have fallen throughout the day. We are currently
sitting in the single digits to low 10s above zero, but wind chills
are below zero for most of the area. Winds have been able to blow
the fresh snow pack around, and additional light snow has reduced
visibilities from time to time today. This will continue for
the next few hours, so continue to use extra caution on the
roads. Falling snow and winds will diminish this evening, but
the break from falling snow will be short-lived as our next
winter system is set to move in around midnight tonight, which
we'll discuss below.

After some lingering light snow this evening over south-central
South Dakota, a new band of snow will develop and move into our area
west of the James River around midnight and quickly expand
southeastward. The band of snow will intensify a bit around
daybreak and then exit off to our south and east around noon.
So a quick-moving system, but will have rates up to 0.75" an
hour leading to a stripe of 2-4" of snow across parts of the
area when all said and done. The favored areas for this stripe
for these amounts will be near and south of I-90. Can't rule
out an even narrower band of 4-6" somewhere within the general
2-4", but guidance today has become less excited on the
potential for 4+ inches. Currently, the chance of at least 4
inches of snow or greater is around 20-50%, with the chance of
at least 6 inches now less than 20%. The chance of 1" per hour
snowfall rates have also come down a bit according to the 12z
HREF compared to the run last night. For areas north of I-90,
amounts look to drop of quickly from south to north, but
overall the current Winter Weather Advisory remains in good
shape.

Attention then turns to the colder weather that will move in after
the snow. Wind chills are set to drop to as low as 30 degrees below
zero Saturday night into Sunday morning, and for that reason, a Cold
Weather Advisory has been issued for all of southwest Minnesota,
most of northwest Iowa, and a large part of east-central South
Dakota. Winds will be fairly light Saturday night, but with air
temperatures dropping to the teens below zero within the Cold
Weather Advisory, any light wind will result in these dangerously
cold wind chills through much of Sunday morning. From here,
temperatures will warm-up fairly quickly, with highs by Sunday
afternoon in the teens and 20s above zero. After another cold night
Sunday night, temperatures warm-up further into Monday as highs then
look to climb near the freezing mark.

Tuesday and Wednesday will be the warmest days next week, with highs
in the 30s and 40s. Temperatures will be knocked back down a
peg Wednesday night into Thursday, but it won't get nearly as
cold as what we'll see this weekend. In fact, temperatures will
be overall seasonal to close out the next work week. A quieter
pattern also sets up, with only small rain chances north of I-90
late Wednesday into early Thursday at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1046 PM CST Fri Dec 12 2025

MVFR stratus and the next round of snow are still expected to
move into the area overnight, moving southeast through the
morning and early afternoon hours. Beginning to see some light
returns on radar as well as some snow on the DOT cameras across
south central SD. Once VFR conditions deteriorate, we should
remain MVFR to IFR with the snow. MVFR stratus may linger
through the late afternoon, with some improvements and return to
VFR through the evening hours.

Northerly winds remain light through much of the period, with
gusts around 20 knots during the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Saturday for SDZ038-050-
     052>054-057>071.
     Cold Weather Advisory from 6 PM Saturday to 10 AM CST Sunday
     for SDZ038>040-053>056-059>062-065>067.
MN...Cold Weather Advisory from 6 PM Saturday to 10 AM CST Sunday
     for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory until noon CST Saturday for IAZ001-012-
     013-020>022-031-032.
     Cold Weather Advisory from 6 PM Saturday to 10 AM CST Sunday
     for IAZ001>003-012>014-021-022-032.
NE...Winter Weather Advisory until noon CST Saturday for NEZ013-014.

&&

DISCUSSION...Samet
AVIATION...SG
Hazardous weather outlook, Dec 12, 5:52 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
552 PM CST Fri Dec 12 2025

IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ038-050-052>054-057>071-
140000-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
552 PM CST Fri Dec 12 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Wind gusts up to 30 mph this evening may lead to patchy blowing and
drifting snow.

Flurries to light snow with minimal accumulation continues along the
Missouri River Valley and into northwestern Iowa through this
evening. Light to moderate snowfall chances return toward and after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light to moderate snowfall continues through Saturday morning,
tapering off from west to east by the afternoon. Total accumulations
of 2-4 inches of snow are expected south of a Huron to Sioux Falls
to Storm Lake line with isolated higher amounts possible toward the
Missouri River Valley.

Dangerously cold wind chills settle in for the upcoming weekend.
Daytime wind chills remain below zero. Coldest wind chills Saturday
night into Sunday morning range from 20 to 30 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
140000-
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
552 PM CST Fri Dec 12 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight.

Wind gusts up to 30 mph this evening may lead to patchy blowing and
drifting snow.

Light to moderate snowfall chances return after midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light to moderate snowfall continues through Saturday morning,
tapering off from west to east by the afternoon. Total accumulations
of 2 inches or less expected.

Dangerously cold wind chills settle in for the upcoming weekend.
Daytime wind chills remain below zero. Coldest wind chills Saturday
night into Sunday morning range from 20 to 30 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill, 8 winter weather. Local standard time, as filed.

Winter Weather, Woodbury

When
December 13, 2:00 AM CST to 12:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snowfall totaled 4.2 inches in Sergeant Bluff.

Winter Weather, Ida

When
December 13, 2:00 AM CST to 12:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snowfall totaled 4.2 inches at Battle Creek, 3.3 inches 4 miles south-southwest of Arthur, and 2.7 inches 5 miles north-northwest of Holstein.

Winter Weather, Plymouth

When
December 13, 2:00 AM CST to 12:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches in Remsen and 3.5 inches in Le Mars.

Winter Weather, Buena Vista

When
December 13, 3:00 AM CST to 12:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snowfall totaled 3.2 inches at Sioux Rapids and 2.6 inches at Storm Lake.

Winter Weather, Cherokee

When
December 13, 3:00 AM CST to 12:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches at Cherokee and 2.3 inches 7 miles south of Cherokee.

Winter Weather, Sioux

When
December 13, 3:00 AM CST to 12:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches in Rock Valley, 3.3 inches in Hull, and 3.1 inches in Orange City.

Winter Weather, O'Brien

When
December 13, 3:00 AM CST to 12:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall totaled 3.0 inches at Sheldon.

Winter Weather, Lyon

When
December 13, 3:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall totaled 3.5 inches 1 mile north-northeast of Larchwood and 2.3 inches in Rock Rapids.

Cold/Wind Chill, O'Brien

When
December 13, 8:00 PM CST to December 14, 10:00 AM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Wind chills reached as low as -32 degrees at Sheldon and -30 degrees at Hartley.

Cold/Wind Chill, Sioux

When
December 13, 8:00 PM CST to December 14, 10:00 AM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Wind chills reached as low as -32 degrees near Maurice and -28 degrees at Hawarden.

Cold/Wind Chill, Buena Vista

When
December 13, 8:00 PM CST to December 14, 10:00 AM CST
Where
Buena Vista forecast zone
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -33 degrees 3 miles southwest of Storm Lake.

Cold/Wind Chill, Clay

When
December 13, 11:00 PM CST to December 14, 9:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -34 degrees at Spencer.

Cold/Wind Chill, Woodbury

When
December 13, 11:00 PM CST to December 14, 10:00 AM CST
Where
Woodbury forecast zone
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Wind chills reached as low as -29 degrees at Sergeant Bluff, -28 degrees at Moville, and -25 degrees 4 miles west-southwest of Washta.

Cold/Wind Chill, Ida

When
December 14, 12:00 AM CST to 10:00 AM CST
Where
Ida forecast zone
Reported by
Department of Highways
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Wind chills reached as low as -26 degrees at Ida Grove and -25 degrees at Holstein.

Cold/Wind Chill, Dickinson

When
December 14, 1:00 AM CST to 9:00 AM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Wind chills reached as low as -25 degrees at Terril.

Cold/Wind Chill, Osceola

When
December 14, 1:00 AM CST to 9:00 AM CST
Where
Osceola forecast zone
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Wind chills reached as low as -30 degrees 2 miles northeast of Sibley.

Cold/Wind Chill, Lyon

When
December 14, 1:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Wind chills reached as low as -30 degrees at Larchwood and -26 degrees 4 miles southwest of George.

Cold/Wind Chill, Plymouth

When
December 14, 1:00 AM CST to 10:00 AM CST
Where
Plymouth forecast zone
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Wind chills reached as low as -28 degrees at Le Mars and -27 degrees 4 miles southeast of Remsen.

Cold/Wind Chill, Cherokee

When
December 14, 1:00 AM CST to 10:00 AM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Wind chills reached as low as -32 degrees at Cherokee and Marcus.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307196, 1307199, 1307205, 1307200, 1307204, 1307208, 1307209, 1307210, 1307381, 1307382, 1307388, 1307380, 1307390, 1307389, 1307375, 1307376, 1307379, 1307385, 1307387.